Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Rapid Heart Rate & Panic
Ambee88 posted:
I was diagnosed with panic disorder in 2009 and was given a low dose of Zoloft and .5 mg of Ativan as needed. After about 6 months on the Zoloft, my Dr. recommended that I switch to a higher dosage of Zoloft (50 mg) since I was still having panic attacks. I switched to the higher dosage and felt horrible (increased panic attacks, paranoia, trembling, etc.). Afterwards, I was given fluoxetine which made me panic even worse. Lexapro made me feel like I was going crazy and dying. So I continued to take the Ativan as needed and eventually switched to 1 mg of Ativan up to 3x daily. In March 2012, I had my attacks under control enough to only take about 1 mg around bedtime for sleep. And that was working great until yesterday.

I had the worst panic attack ever. I was in the hospital for 4 hours because my heart was racing so fast and they couldn't get it down to below 100. Eventually, they got it down to 104 and I was released. I feel like everything is shaken up now and I feel panicked today. My previous panic attacks were never that severe and I am just scared. I do CBT therapy, exercise daily, eat healthy, etc.

My psychiatrist wants me to try the Zoloft again since the low dose helped me in the past. I have a phobia of medications (I won't even take Tylenol) which stems from the bad reactions I've gotten from various prescriptions.

I feel like I'm going crazy. I don't know what to do and feel so lost and scared all of the time. I have a great life, an amazing family, so why is my body and mind so panicked most of the time?? And what can I do to alleviate panic attacks/racing heart rate when they occur aside from diaphragmatic breathing?
Patricia Farrell, PhD responded:
I can understand and what I think your psychiatrist wants to do is to "rechallenge" with the Zoloft again. This is done when a med either loses its effectiveness or causes unacceptable side effects, you are switched to something else for a time and then back to the original med (the rechallenge). No one really knows why this happens and some docs call it the "poop out" effect where your body no longer responds to a med. It can happen with any med.

Remember, this is a biochemical reaction and it is an area where not enough is known even though treatments are needed.

Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

calming the beast
Someimes when i feel my anxiety raging i take deep breaths More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.